Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 45, NWS Omaha, NE

July 29, 2023Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 29, 2023, 7:31 AM CDT for Jefferson County, Saline County, Nebraska. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 7:31 AM CDT (12:31 UTC)
Expired
Jul 29, 2023, 8:00 AM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jefferson County, NE, Saline County, NE

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:35 AM CDTTSTM WND DMGTobias, NEModerate tree damage and power lines down. Time estimated from radar.
Jul 29, 7:45 AM CDTTSTM WND DMGWestern, NEModerate tree damage and power lines down. Time estimated from radar. Minor building damage.
Jul 29, 7:46 AM CDTTSTM WND GST 601 Nw Western, NE
Jul 29, 7:48 AM CDTTSTM WND DMG2 S Swanton, NERoof off a hog barn.
Jul 29, 7:54 AM CDTTSTM WND GST 782 W Plymouth, NEWind gust to 78 mph on Hwy 4 west of Plymouth. Trees, pivots and power lines down and minor building damage from 2 miles north of Tobias to 3 miles north of Plymouth to Daykin.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:59 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

211 
WFUS53 KOAX 291231
TOROAX
NEC095-151-291300-
/O.NEW.KOAX.TO.W.0045.230729T1231Z-230729T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
731 AM CDT Sat Jul 29 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northwestern Jefferson County in southeastern Nebraska...
  Southern Saline County in southeastern Nebraska...

* Until 800 AM CDT.
    
* At 731 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 3 miles northwest of Tobias, or 23 miles northwest of
  Fairbury, moving southeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tobias around 735 AM CDT.
  Western around 740 AM CDT.
  Swanton around 745 AM CDT.

Other locations impacted by this tornadic thunderstorm include Swan
Creek Reservoir Number 2, The Highway 41 and 15 South Junction,
Willard Meyer Recreation Area, and Swan Creek Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4032 9737 4056 9737 4046 9699 4031 9699
      4025 9711
TIME...MOT...LOC 1231Z 296DEG 48KT 4045 9739 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeWald
3 follow-up statements
108 
WWUS53 KOAX 291237
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
737 AM CDT Sat Jul 29 2023

NEC095-151-291300-
/O.CON.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
737 AM CDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHWESTERN JEFFERSON AND SOUTHERN SALINE COUNTIES...
    
At 737 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Tobias, or 20 miles north of Fairbury, moving 
southeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Western around 740 AM CDT.
  Swanton around 745 AM CDT.

Other locations impacted by this tornadic thunderstorm include Swan
Creek Reservoir Number 2, The Highway 41 and 15 South Junction,
Willard Meyer Recreation Area, and Swan Creek Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4032 9737 4056 9737 4046 9699 4031 9699
      4025 9711
TIME...MOT...LOC 1237Z 294DEG 48KT 4042 9730 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeWald
002 
WWUS53 KOAX 291243
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
743 AM CDT Sat Jul 29 2023

NEC095-151-291300-
/O.CON.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
743 AM CDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR NORTH
CENTRAL JEFFERSON AND SOUTHERN SALINE COUNTIES...
    
At 743 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Western, or 17 miles north of Fairbury, moving 
southeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Swanton around 750 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Willard Meyer Recreation Area, Swan Creek Wildlife Management Area,
and The Highway 41 and 15 South Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 9731 4050 9726 4046 9699 4031 9699
      4028 9710
TIME...MOT...LOC 1243Z 293DEG 48KT 4039 9720 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeWald
233 
WWUS53 KOAX 291255
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
755 AM CDT Sat Jul 29 2023

NEC095-151-291304-
/O.EXP.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
755 AM CDT Sat Jul 29 2023

...THE TORNADO WARNING FOR NORTH CENTRAL JEFFERSON AND SOUTHERN
SALINE COUNTIES WILL EXPIRE AT 800 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area with 
wind gusts up to 70 mph still possible. Small hail, and heavy rain 
are still possible with this line of thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern Nebraska.

LAT...LON 4035 9731 4050 9726 4046 9699 4031 9699
      4028 9710
TIME...MOT...LOC 1254Z 295DEG 47KT 4033 9705 

$$

DeWald

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 29, 5:54 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 29, 5:54 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 AM CDT Sat Jul 29 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 217 AM CDT Sat Jul 29 2023

Key Messages:

 - A complex of storms will move across southeast Nebraska this
   morning. Marginal risk for severe weather with wind being
   primary threat.

 - Temperatures cool down this weekend with nightly chances for
   thunderstorms.

 - Temperatures warm back up into the upper 80s to mid 90s midweek
   next week, and nightly chances of storms continue every day
   next week.

While the thunderstorm activity from last evening has died down,
we're watching a complex of storms this morning across north-
central Nebraska. This complex will follow the elevated
instability gradient southeastward toward southeast Nebraska this
morning, impacting our area starting around 7-9 AM. As this
system moves in, our environment will be unstable with 2500-3500
J/kg of elevated instability, and 1000-1500 J/kg of DCAPE. This
suggests at least some potential for damaging winds. Hail may be a
lesser threat, but won't rule out quarter-size hail, especially
after 9 AM as temperatures start to warm up. This complex of
storms should be out of our area by noon, leaving behind a lull in
activity through midday.

The good news is temperatures will be cooler today. High
temperatures this afternoon will be in the low-to-mid 80s across
most of our area, with highs around 90 in our southern counties.
Even still, cooler than yesterday in these areas. Chances for
showers and thunderstorms will return overnight tonight.

As ridging builds up over the Rockies to our west, we see the
upper-level pattern turn more northwesterly over eastern Nebraska
and western Iowa. This will bring in a fairly active summer
pattern, with nightly chances for showers and thunderstorms.
Temperatures through the weekend and Monday will remain fairly
mild, with highs generally in the 80s. The ridge to our west
starts to nudge eastward starting Tuesday into Wednesday, which
will lead to warmer temperatures, particularly on Wednesday when
we could see heat indices back up around 100 to 105.

A more substantial shortwave trough appears likely to affect the
area Wednesday-Thursday. Details are too messy at this time to
determine any severe threat with this system. What this may serve
to do will be to bring temperatures back down later next week.
Nightly chances for showers and thunderstorms continue through at
least Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CDT Sat Jul 29 2023

A complex of storms is moving into southeast Nebraska this
morning. KOFK and KOMA seem likely to stay VFR and north of the
activity for the mot part, though we may see KOFK get clipped by
the rain shield north of the main line. Confidence is low, so
haven't included in the TAF, but may need to amend. KLNK seems
right in the path of the main line, with strong winds and MVFR/IFR
conditions likely as it moves through KLNK around 14-15Z. Once
the line moves through, we should see conditions improve with VFR
conditions at KLNK. VFR conditions should hold through midday
today at the terminals with winds increasing to 10-15kt out of the
northeast. These winds will back down around 01Z. There may be
another complex of storms that moves through overnight tonight,
impacting the terminals. Have included a Prob30 with possible
timing at the terminals, but this may change as we get more
information and closer to this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Jul 29, 4:02 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
402 AM CDT Sat Jul 29 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
402 AM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A complex of strong to severe thunderstorms will move across
southeast Nebraska this morning, with the greatest threat being
damaging winds, though quarter-size hail cannot be ruled out.

Another complex of thunderstorms may move through again overnight
tonight. Some storms could be severe with potential for damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a nightly chance of thunderstorms, some of which
could be strong, through the end of the forecast period.

Heat index values again increase to 100 to 105 along and south of
Interstate 80 Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe46 min
Jul 28, 7:50 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe40 min
Jul 28, 8:00 PM CDTSevere Thunderstorm WarningOAXGage22 min
Jul 28, 8:12 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee33 min
Jul 29, 5:32 AM CDTSevere Thunderstorm WarningOAXBoone, Platte58 min
Jul 29, 7:25 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Jefferson, Saline, Seward65 min
Jul 29, 7:53 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Gage, Jefferson, Johnson, Lancaster, Otoe and 3 more67 min
Jul 29, 8:36 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe and 2 more39 min
Jul 29, 8:47 AM CDTSevere Thunderstorm Warning Destructive damage threatOAXJohnson, Nemaha, Otoe, Pawnee, Richardson43 min
Jul 29, 9:12 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson48 min
Jul 29, 9:26 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe, Pawnee, Richardson35 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.